Idaho, 2025Damaging Winds and Lightning Strikes in Idaho, July 3, 2025
July 3, 2025 · NWS PIH · 4 events in 4 counties and zones
There were a few reports of severe weather and power outages caused by lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were a few reports of severe weather and power outages caused by lightning strikes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 3, 4:29 PM MST, 11 minutes earlier. Its key messages:
- Showers and thunderstorms every day through Saturday with July 4th the most widespread coverage and precipitation as an upper level wave pushes east.
- Cooler temperatures continuing Friday and Saturday with highs only in the 70s and 80s.
- Overall dry conditions are expected to return by Sunday and continue through next week with an overall warming trend as well. Temperatures will return to the 90s and even approaching 100 for lower elevations by Tuesday and Wednesday.
Area forecast discussion, Jul 3, 4:29 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
529 PM MDT Thu Jul 3 2025
.KEY MESSAGES...
- Showers and thunderstorms every day through Saturday with July
4th the most widespread coverage and precipitation as an
upper level wave pushes east.
- Cooler temperatures continuing Friday and Saturday with highs
only in the 70s and 80s.
- Overall dry conditions are expected to return by Sunday and
continue through next week with an overall warming trend as
well. Temperatures will return to the 90s and even approaching
100 for lower elevations by Tuesday and Wednesday.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 128 PM MDT Thu Jul 3 2025
Expect isolated to scattered showers and thunderstorms this
evening. The upper level short wave will move through Idaho
Friday and expect more widespread shower and thunderstorm
activity on the 4th during the day and evening. Will have some
impacts for daytime outdoor activities. Will have a 50 percent
chance of greater than 0.10 inches of precipitation over much of
the central mountains and southeast mountains. lows tonight
mainly in the 50s and 60s with some 40s mountain valleys. Highs
on the 4th in the 70s and 80s with some upper 50s to 60s in the
mountains. It will be cooler Friday night with lows mainly in
the 40s and 50s with some 30s in mountain valleys.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 128 PM MDT Thu Jul 3 2025
Any convective activity Saturday will be limited to the Upper
Snake Highlands toward the Montana border and the eastern
mountains. Dry conditions expected elsewhere as the moist
pattern begins to dissipate west to east. Highs again only in
the 70s and 80s. The remainder of the long term period Sunday
through Thursday will be hot and dry. Highs by Monday will be
back into the 90s low elevations and 80s mountains with some low
elevations near 100 degrees by Tuesday. Minimal impacts in the
long term other than continued drying with typical hot July
weather.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 527 PM MDT Thu Jul 3 2025
More showers and thunderstorms are ongoing this evening across parts
of Eastern Idaho, mainly around BYI and SUN at the moment. An
outflow is working its way down the Snake River Plain at the moment
with gusts from the northwest around 45 mph, so have kept the PROB30
in for PIH and IDA through at least 02Z Friday and VCTS in at the
rest of our TAF sites. We'll see a brief break in the activity
tonight before the next round of showers moves in around 10-12Z
Friday morning from southwest to northeast. There may be some
embedded thunder, but have kept with -SHRA in the TAFs for now.
After a quick break after these showers, there is a better
chance for stronger thunderstorms in the afternoon and have
added in PROB30s to account for that with the potential for the
strongest storms to produce hail and gusts near 60 mph.
&&
.FIRE WEATHER...
Issued at 128 PM MDT Thu Jul 3 2025
Early region of showers has shifted into Wyoming, allowing for
clearing skies and the development of new showers and thunderstorms.
Early afternoon radar shows current development over the central
mountains, with new development expected across the Southern
Sawtooths and Caribou NF this afternoon. Gusts 25-45 mph will be
possible. Although the thunderstorm activity is expected to decrease
after sunset, the showers may linger overnight. A second broad area
of showers will develop late tonight into early Friday morning,
shifting northeast across the region. Wetting rains will be possible
with this feature, mainly over higher elevation zones. Behind the
main band, afternoon heating will allow a few thunderstorms to
develop. Overall chances for wetting rains during the day Friday
exceed 40% for all but the Middle Snake region. Most of the Northern
Sawtooth, Salmon-Challis, and Targhee NFs have a 60% or higher
chance of wetting rains. Localized rainfall amounts could approach
or exceed one-quarter inch especially with heavier
shower/thunderstorm occurrence. Cooler temperatures and higher
daytime humidities remain forecast, and the combination of the above
factors will preclude any fire-related headline for the day.
Once again, thunderstorm activity is expected to diminish around
sunset, though a few showers could linger just beyond midnight. A
few showers remain possible for Saturday afternoon/evening,
otherwise high pressure rebounds across the Intermountain West.
Expect a drying and warming trend to last through mid-week next
week.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for IDZ413-427.
&&
SHORT TERM...GK
LONG TERM...GK
AVIATION...AMM
FIRE WEATHER...DMH
In the hours before
Local storm report, Jul 3, 1:38 PM MST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
238 PM MDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Dmg 3 E Rockford 43.18N 112.49W
07/01/2025 Bingham ID Public
Trees down in the area of W 100 S and S 1000
W. Time estimated based on radar.
&&
KSmithSpecial weather statement, Jul 3, 3:17 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
417 PM MDT Thu Jul 3 2025
IDZ055-056-032300-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
417 PM MDT Thu Jul 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CASSIA COUNTY
THROUGH 500 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Oakley Reservoir, moving northeast at 20 MPH.
HAZARD...Wind gusts of 45 to 55 MPH and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Oakley Reservoir and Bostetter Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building, or a
vehicle if no building is available.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you observe hail, wind damage, or flooding, please report your
observations to the National Weather Service office in Pocatello via
phone, email, or social media, as soon as it is safe to do so.
&&
LAT...LON 4204 11424 4213 11428 4229 11428 4241 11408
4216 11386
TIME...MOT...LOC 2215Z 239DEG 16KT 4218 11420
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KSmithLocal storm report, Jul 3, 3:56 PM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
456 PM MDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Gst 9 NW Small 44.31N 112.52W
07/03/2025 M57 MPH Clark ID Utility Company
Pacificorp weather station PC371 Medicine
Lodge.
&&
KSmithSpecial weather statement, Jul 3, 4:12 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
512 PM MDT Thu Jul 3 2025
IDZ052>054-065-067>069-040000-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-Teton Valley ID-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Lower Snake River Plain ID-Lost River Valleys ID-
512 PM MDT Thu Jul 3 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FREMONT...
JEFFERSON...SOUTHEASTERN BUTTE...NORTHWESTERN BONNEVILLE...
NORTHWESTERN MADISON...SOUTH CENTRAL CLARK AND NORTHWESTERN BINGHAM
COUNTIES THROUGH 600 PM MDT...
At 511 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Dubois to 10 miles southwest
of Northwest Inl. Movement was east at 15 mph.
HAZARD...Wind gusts in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rexburg, Terreton, Lorenzo, Sugar City, Menan, Teton, Roberts,
Lewisville, Mud Lake, Parker, Hamer, Atomic City, Egin, Central Inl,
St Anthony, Southeast Inl, Plano, East Butte, Sage Junction, and
Newdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4390 11146 4330 11281 4369 11309 4412 11195
TIME...MOT...LOC 2311Z 273DEG 44KT 4411 11200 4375 11287
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH
GKThunderstorm Wind, Fremont
- When
- July 3, 4:40 PM MST to 4:50 PM MST
- Where
- Fremont County, Parker
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 43.950, -111.770
Medium sized tree one foot in diameter blown over in Parker.
Lightning, Bonneville
- When
- July 3, 6:29 PM MST to 6:39 PM MST
- Where
- Bonneville County, 2 mi SE of Ucon
- Property damage
- $100
- Reported by
- Utility Company
- Coordinates
- 43.559, -111.942
Rocky Mountain Power reported a power outage due to lightning strike off of N 55th E near US 26 in Ucon.
Lightning, Madison
- When
- July 3, 7:18 PM MST to 7:29 PM MST
- Where
- Madison County, 4 mi S of Plano
- Property damage
- $100
- Reported by
- Utility Company
- Coordinates
- 43.822, -111.880
Lightning strikes caused a power outage near S 5500 W and W 1000 S near Plano.
Thunderstorm Wind, Cassia
- When
- July 3, 9:00 PM MST to 9:15 PM MST
- Where
- Cassia County, 12 mi NE of Strevell
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.123, -113.035
Mesonet station Pilot Gold recorded a 61 mph thunderstorm outflow wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, July 3, 20252 deaths · $50,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in New York, July 3, 2025$25 million · 2 in hail · 60 events
- Flash Flooding and Hail in Wisconsin, July 3 to 4, 2025$510,000 · 1 in hail · 11 events
- Flash Flooding in Texas, July 3, 2025$225,000 · 9 events
- Damaging Winds in Pennsylvania, July 3, 2025$182,000 · 87 kt wind · 10 events
- Damaging Winds in Connecticut, July 3, 20251 injured · $55,000 · 60 kt wind · 12 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2025$90,000 · 1 in hail · 9 events
- Damaging Winds in Massachusetts, July 3, 2025$40,000 · 54 kt wind · 12 events
- Hail and Damaging Winds in New York, July 3, 2025$32,000 · 1.5 in hail · 13 events
- Damaging Winds in New Jersey, July 3, 202554 kt wind · 37 events
- Hail and Damaging Winds in Vermont, July 3, 2025$31,000 · 1.5 in hail · 10 events
- Hail and Damaging Winds in New York, July 3, 2025$20,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284566, 1284571, 1284570, 1284560.